Ask a doctor

What is the Cause of Brown Splotches and Hard Lumps Following Varicose Vein Treatment?

Will they, in time, resolve?

Doctor Answers (4)

Problems post varicose vein treatment.

+2

There are 2 ways to treat varicose veins - sclerotherapy or microphlebectomies (removal through 2 mm incisions). Following sclerotherapy of varicose veins, the treated vein could become clotted and hard.  This is a normal occurrence after large vein sclerotherapy.  Warm compresses and NSAIDS will help to resolve this.  The "lump" could also be drained(evacuated) under local anesthesia with a small needle puncture.  Brownish discoloration can occur from trapped blood under the skin and also from the sclerosing solution.  This will usually resolve with time and sometimes a topical laser to the area will help.  Following microphlebectomies, a similar "lump"  and discoloration can occur.  They are treated the same as mentioned above.


Naples General Surgeon
5.0 out of 5 stars 2 reviews

What technique was used to treat venous insufficiency ? VNUS Closure, EVLT or ClariVein ?

+2
You don't mention what treatment you had ... and if it was sclerotherapy, what type of solution you had.

Or, did you have EVLT or VNUS Closure or the ClariVein procedure for venous insufficiency. That would be helpful as well as a picture. You seem to be describing thrombophlebitis and this should take weeks or months to improve. Sometmes, a tiny puncture wound to drain coagulum (old blood) may help accelerate the healing process and reduce the likelihood of hyperpigmentation (discoloration).

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Blotches and hard areas

+2

You do not say whether you are light skiined or dark skinned. The blotches shoud disappear with time-it could be many months. The induration is probably from the inflammation caused by the surgery and will also improve. Wear your support hose, if the doctor has advised you to. Sunscreen will help when you are outside and your legs are bard.

Vicki J. Levine, MD
New York Dermatologic Surgeon

You might also like...

Brown spots and lumps post injection

+2

This is due to leakage of the sclerosant. Generally it settles.stains may not go.the lumps a minor phlebitis can take months to go.

Brian Newman, MD
London General Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.